Montana, 2012

Winter Storm in Montana, March 23, 2012

March 23, 2012 · NWS TFX · 1 event in 1 county or zone

Snow bands that moved across portions of North Central Montana brought heavy snow to Eastern Teton County. Seven to ten inches of snow was reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Snow bands that moved across portions of North Central Montana brought heavy snow to Eastern Teton County. Seven to ten inches of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 23, 8:26 AM MST, 34 minutes earlier.

Area forecast discussion, Mar 23, 8:26 AM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
926 AM MDT FRI MAR 23 2012

.UPDATE...

SATELLITE IMAGERY THIS MORNING SHOWS A PLUME OF MOISTURE WITH
EMBEDDED SHORTWAVE ENERGY AND UPPER LEVEL JET SUPPORT STREAMING
NORTHEAST FROM FROM THE PACIFIC UP THROUGH THE GREAT BASIN AND
INTO MT THIS MORNING. POSITION OF THE JET AND MOIST PLUME IS
SLIGHTLY FURTHER EAST THAN WAS SUGGESTED BY EARLIER MODELS AND
THIS HAS LEAD TO AN EASTWARD SHIFT IN BANDS OF PRECIPITATION THIS
MORNING. EXPECT THIS PATTERN TO CONTINUE INTO THIS AFTERNOON AS
ADDITIONAL ENERGY MOVES INTO THE REGION FROM THE GREAT BASIN AND
HAVE INCREASED POPS SIGNIFICANTLY FOR AREAS WEST OF A LINE FROM
ROUGHLY HAVRE TO GREAT FALLS TO HELENA TO DILLON. AREAS TO THE
WEST OF THIS LINE WILL SEE OCCASIONAL SHOWERS MAINLY IN THE FORM
OF SNOW THIS MORNING. EXPECT VALLEYS/PLAINS AREAS TO POTENTIALLY
SEE A MIXTURE WITH RAIN OR DRIZZLE THIS AFTERNOON. LATE MARCH SUN
ANGLE AND ANTECEDENT WARM GROUND CONDITIONS WILL LIMIT SNOW
ACCUMULATION MANLY TO GRASSY AREAS AT LOWER ELEVATIONS...WHERE AN
ADDITIONAL INCH OF SNOW IS POSSIBLE THROUGH THE REMAINDER OF
TODAY. TEMPERATURES WERE ALSO LOWERED AS THE COLDER AIRMASS THAT MOVED
IN LAST NIGHT HAS PENETRATED INTO SW MT AND CLOUD-COVER WILL LIMIT
WARMING OVER MOST OF THE AREA TO ONLY ABOUT 10 DEGREES OVER CURRENT
VALUES. HOENISCH

&&

.AVIATION...
UPDATED 0454Z.
VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES FOR THE MAJORITY OF THE
PERIOD. SOME SHOWERS WILL MOVE ACROSS NORTH CENTRAL AND CENTRAL
MONTANA IN THE MORNING HOURS AND MAY REDUCE VISIBILITIES AND
CEILINGS TO MVFR CONDITIONS. WINDS WILL CONTINUE TO DECREASE
THROUGHOUT THE EVENING AND ARE EXPECTED TO REMAIN LIGHT THROUGH
FRIDAY.

&&

.PREV DISCUSSION...
/ISSUED 427 AM MDT FRI MAR 23 2012/
TODAY THROUGH SUNDAY EVENING...DEEP LONGWAVE TROF CENTERED OFF THE
PACNW COAST WILL KEEP STRONG SOUTHWEST FLOW OVER THE NRN ROCKIES
TODAY. WATER VAPOR SATELLITE IMAGERY SHOWS FIRST PUSH OF PACIFIC
MOISTURE WITHIN THE FLOW ALREADY INTO CENTRAL MT AT 3AM...WITH RADAR
INDICATING ISOLATED SHOWERS OVER THE CONTINENTAL DIVIDE BUT LITTLE
IF ANY PRECIP REACHING THE GROUND IN SOUTHWEST AND CENTRAL MT.
ADDITIONAL MOISTURE UPSTREAM WILL ARRIVE QUICKLY THIS AFTN...PUSHED
BY 140 MPH JET STREAM WINDS. THAT WILL KEEP A CHANCE FOR VALLEY
RAIN/MTN SNOW SHOWERS OVER ALL AREAS BUT ERN FERGUS/BLAINE
COUNTIES...WITH ANY PRECIPITATION THAT DOES DEVELOP GENERALLY
AMOUNTING TO LESS THAN A TENTH OF AN INCH.  THERE IS ALSO A CHANCE
FOR THUNDERSTORMS OVER SOUTHWEST MT AS FORECAST MODELS INDICATING
SLIGHTLY UNSTABLE CONDITIONS THERE THIS AFTN.  MEANWHILE AT THE
SURFACE...THE WEAK DRY COLD FRONT THAT PUSHED SOUTH FROM THE US/CAN
BORDER YESTERDAY EVE IS NOW STATIONARY ACROSS CENTRAL MT...RUNNING
EAST/WEST BETWEEN GREAT FALLS AND HELENA/LEWISTOWN.  LITTLE FRONTAL
MOVEMENT IS EXPECTED UNTIL LATER THIS EVE WHEN A REINFORCING SHOT OF
COOL CANADIAN AIR NUDGES THE BOUNDARY SOUTHWARD.  LOCATIONS NORTH OF
THE FRONT WILL ONLY SEE HIGHS IN THE MID 40S TO AROUND 50
TODAY...WHILE AREAS ON THE SOUTH SIDE WILL BE 10 TO 15 DEGREES
WARMER.  FORECAST MODELS ARE IN GOOD AGREEMENT THAT THE LARGE
PACIFIC TROF WILL DIVE SOUTH ALONG THE CALIF COAST ON SAT...ALLOWING
A HIGH PRESSURE RIDGE CENTERED OVER TEXAS TO RAPIDLY BUILD NORTHWARD
INTO SOUTHWEST CANADA...CREATING MOSTLY DRY CONDITIONS FOR THE
WEEKEND EXCEPT ALONG THE ROCKY MTN FRONT WHERE OCCASIONAL SHOWERS
ARE POSSIBLE. HIGH TEMPS ON SAT WILL BE SIMILAR TO FRIDAY...WITH
SLIGHTLY COOLER READINGS OVER CENTRAL MT. SPRING-LIKE TEMPS
RETURN ON SUN AS THE FLOW ALOFT SHIFTS TO THE SOUTH...WITH UPPER
50S TO MID 60S EXPECTED OVER THE PLAINS AND VALLEYS.
WARANAUSKAS

SUNDAY NIGHT THROUGH FRIDAY NIGHT...THE MAIN WEATHER FEATURE OF
CONCERN DURING THIS PERIOD IS A SYSTEM THAT WILL LIKELY BRING
WIDESPREAD PRECIPITATION TO THE AREA MONDAY THROUGH MONDAY NIGHT.
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH BRINGING AN UPPER
LEVEL LOW PRESSURE AREA FROM OFF THE CALIFORNIA COAST ONSHORE AND
ACROSS THE DESERT SOUTHWEST SUNDAY NIGHT...THEN NORTHEAST ACROSS THE
CENTRAL ROCKIES AND INTO THE NORTHERN CONUS PLAINS MONDAY AND MONDAY
NIGHT. MOISTURE WRAPPING AROUND THIS SYSTEM WILL MOVE INTO THE
WESTERN AND SOUTHERN PORTIONS OF THE TFX AREA ON MONDAY THEN SPREAD
EAST ACROSS THE AREA ON MONDAY NIGHT. AN ASSOCIATED SURFACE LOW WILL
ALSO MOVE EAST ACROSS SOUTHERN MONTANA DURING THIS TIME...BRINGING
COOLER CANADIAN AIR INTO THE AREA MONDAY NIGHT. HOWEVER...THIS IS
ONLY RELATIVELY COOLER AIR...AS TEMPERATURES MONDAY NIGHT WILL
BARELY GET BELOW FREEZING ALONG THE CANADIAN BORDER. AT THIS
TIME...AM EXPECTING THERE TO BE MEASURABLE SNOWFALL IN THE
MOUNTAINS...BUT LOWER ELEVATIONS WILL LIKELY BE TOO WARM TO SUPPORT
SIGNIFICANT...IF ANY...SNOW ACCUMULATION. TEMPERATURES WILL BE WELL
ABOVE NORMAL PRIOR TO THE PASSAGE OF THE SYSTEM...AND ONLY NEAR
NORMAL IMMEDIATELY BEHIND IT. AM NOT ANTICIPATING A NEED FOR WINTER
WEATHER HIGHLIGHTS AT THIS TIME...BUT WILL CONTINUE TO MONITOR THE
SITUATION. PRECIPITATION WILL DECREASE LATE MONDAY NIGHT INTO
TUESDAY AS THE SYSTEM EXITS THE AREA. IN THE WAKE OF THIS SYSTEM...A
MORE PROGRESSIVE WESTERLY FLOW ALOFT WITH OCCASIONAL WEAK PACIFIC
FRONTAL PASSAGES WILL KEEP A GOOD CHANCE OF PRECIPITATION IN THE
MOUNTAINS...WHILE LOWER ELEVATIONS REMAIN MOSTLY DRY WITH WESTERLY
DOWNSLOPE WINDS. TEMPERATURES WILL ALSO REMAIN AROUND 10 DEGREES
ABOVE NORMAL THROUGH THE END OF THE PERIOD.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  40  28  48  32 / 100  20  20  10
CTB  34  24  41  26 / 100  20  40  20
HLN  45  30  54  32 /  60  20  20  10
BZN  56  33  63  31 /  20  20  10  10
WEY  44  31  50  25 /  30  20  10  10
DLN  51  34  60  32 /  50  10  10  10
HVR  41  25  46  28 /  80  30  10  20
LWT  46  28  52  32 /  20  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 23, 3:54 AM MST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
454 AM MDT FRI MAR 23 2012

MTZ008>015-044>055-241100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
454 AM MDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG PACIFIC STORM SYSTEM MOVES INTO THE REGION ON MONDAY...WITH
WIDESPREAD RAIN OVER THE VALLEYS AND PLAINS AND SNOW IN THE
MOUNTAINS CONTINUING THROUGH TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Teton

When
March 23, 9:00 AM MST to 8:00 PM MST
Where
Eastern Teton forecast zone
Reported by
Trained Spotter

Seven inches of snow fell at Fairfield.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367079.